Switching whilst on salvage therapy
Aug 21, 2008
I just wanted to know: I have used nearly all my options due to cross resistance whilst only ever having 3 combinations in 16 years of knowing I had the disease and 12 of being on meds,I acquired Steven Jansen's and hepatitis from a darunavir combo(which is now gone.) So now Im on Kaletra and Truvada and Raltegravir but due to severe weight gain 15 kilos in 4 months I want to substitute Kaletra for Maraviroc to combat the lipodystrophy and reduce the chipmunk look, Is this wise and is Maraviroc as strong as Kaletra?also will the mutations that built up to drug resistance ever disappear?
Thanks and keep up the good work,
Response from Dr. Frascino
This is really a very complex question and I would encourage you to talk to your HIV specialist, as a complete discussion of all the issues involves is beyond the scope of this safer sex/prevention forum. I'll make some general comments to get the discussion started.
Generally speaking, it's safe to switch from one fully suppressive HAART regimen to another fully suppressive regimen. I can't tell from your post if your current regimen of Kaletra, Truvada and Isentress (raltegravir) has suppressed your HIV RNA plasma viral load to undetectable levels.
Next, if you are switching regimens solely due to lipodystrophy, I should point out the abnormal fat loss (lipoatrophy) and fat deposits (lipohypertrophy) generally do not improve, even when you switch medications. (The exception being studies that did show some recuperation of fat when thymidine analogs, such as D4T, were switched to either tenofovir or abacavir. But this doesn't apply to your situation.) We don't completely understand the mechanism of lipodystrophy, but if you're expecting a significant change in your appearance by switching your protease inhibitor to a CCR5 blocker, there is a good chance you'll be disappointed. If this is your main reason to consider a switch, you might consider cosmetic interventions instead.
As for maraviroc, this is a novel new drug that blocks the CCR5 coreceptor on human cells, thereby inhibiting HIV's entry into CD4 cells. It only works for people who have a CCR5-tropic virus, as opposed to a CXCR4-tropic virus, which uses a different coreceptor to gain entry into CD4 cells. (I realize all this CCR-5, CXCR-4 stuff can be a bit confusing! I think only C-3PO from Star Wars fame can keep it all straight!) CCR5-tropic virus predominates early in the course of HIV disease. You've been infected for at least 16 years. Consequently, you may well have CXCR4-tropic virus or dual/mix-tropic strains by now. Prior to considering using maraviroc, you'll need to get a viral tropic assay. (These can cost up to $2,000 a pop!) As for whether maraviroc will work as well as Kaletra for you, no one knows. We have no head-to-head studies comparing these two drugs. Plus much would depend on what type of virus you have (CXCR4 or CCR5 or a mix). Consequently, this is not a switch you should take lightly, as you are indeed running low on options.
Regarding drug-resistance mutations, no, these generally do not disappear. Once you've got them, they generally are there for good.
Mark, talk to your HIV specialist and discuss your concerns. If you're bothered by chipmunk cheeks, you may well have parotid gland enlargement, which might respond well to radiation treatments or a cosmetic procedure. (See below)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Coated Tongue After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Painful Ejaculation After Anal Fingering Worried I Have HIV
- Sore On Mouth After Touching Sperm Worried I Have HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.